Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist
Insulin & Increased Rate of Respiration?
QUESTION: I have just learned that insulin reduces the level glucose in the blood plasma by using up the excessive glucose which is done by the increased rate of respiration. Can you tell me what the mechanism is?
The way through which insulin reduces the level of blood glucose is not by using up the excessive glucose produced by the increased rate of respiration.
For your information, insulin is a hormone, which provides energy for the cells by helping the glucose to enter in the cells. Consequently, the glucose derived from the blood plasma, will undergo specific metabolic reactions, through which the energy of the glucose molecules is extracted.
If you have more glucose then you need, your cells are not dissociating the glucose, because you have enough energy. This "unneeded" glucose is transformed into glycogen that is stored in the muscles and in the liver.
This transformation and storage is necessary as the organism is trying to safe the excessive energy for the future. Because of this, the amount of the blood glucose is reduced and you have some extra supplies for the future.
There is no connection between respiration rate and blood glucose level, except the ketogenesis. This process is made with the single purpose to ensure energy for the insulin sensitive tissues like stomach muscles and others.
Actually, ketogenesis leads to a decrease of the pH (acidosis) of the blood, because the products called ketone-bodies are made with a lot of H+.
The organism has to compensate the acidosis somehow, because the valued of the blood plasma pH is 7.36-7.44. In purpose to maintain this normal value of the blood’s pH, your organism is increasing the rate of respiration.
If the rate of respiration is increased, that means you are exhaling the excessive amount of H+ in your blood, therefore, the pH will raise up.
As you may see, you are not exhaling "the excessive" glucose, but the excessive amount of H++.
Click here to post comments or follow up
Ask the Doctor now? Simply click here to return to Diabetes medication side effects..